Join TSR now for chat about life, relationships, fashion and more…Sign up now

Huge weight gain from anti depressants Watch

    • Thread Starter
    #1

    I just wondered if anyone had any advice.

    Ever since i started taking fluoxetine four months ago my appetite has gone through the roof. To make things worse amitriptiline (well known for weight gain) got added on to my prescription about a month ago.

    I told my doctor about my weight gain but i suppose it always seems minor compared to horrific mental health. The fluoxetine and amytriptyline arent working so i am due to start mirtazapine this week which is listed as somethinggiven to anorexics to stimulate appetite.

    I have huge body image issues. I used to be bulimic and have gone from underweight to massively obese. Gaining weight makes me feel worse but my doctor said it is a normal side effect of anti depressants.

    Has anyone else had problems with this?
    Online

    3
    ReputationRep:
    'Massively obese' is a big thing to say. Are you objectively 'massively obese' or have you just gained a little weight?

    Fluoxetine is often associated with weight loss rather than gain, so you sound like you've been very unlucky.
    Online

    3
    ReputationRep:
    (Original post by Anonymous)
    I just wondered if anyone had any advice.

    Ever since i started taking fluoxetine four months ago my appetite has gone through the roof. To make things worse amitriptiline (well known for weight gain) got added on to my prescription about a month ago.

    I told my doctor about my weight gain but i suppose it always seems minor compared to horrific mental health. The fluoxetine and amytriptyline arent working so i am due to start mirtazapine this week which is listed as somethinggiven to anorexics to stimulate appetite.

    I have huge body image issues. I used to be bulimic and have gone from underweight to massively obese. Gaining weight makes me feel worse but my doctor said it is a normal side effect of anti depressants.

    Has anyone else had problems with this?
    Weight gain is a normal side effect of a lot of antidepressants. I suggest you talk to your doctor about how much it bothers you and discuss your options. They may be able to give you something else to counteract the appitite increase, help you try different medications or advise you on how to keep the wright off without medical intervention like exercise and healthier foods.
    You'll need to decide if the weight gain is a dealbreaker as a sideeffect. If you do not think you can manage with it you can ask your doctor to help you manage it or change your medication, if you think you can cope with it you can try methods to help you not put on too much weight and keep going with the fluoxetine.
    Main part though is having an honest discussion with your doctor about your feelings and your priorities. You might like you talk to a service like samaritans or make a pros and cons list to help you work out what you want to do.
    • Thread Starter
    #1

    (Original post by Reality Check)
    'Massively obese' is a big thing to say. Are you objectively 'massively obese' or have you just gained a little weight?

    Fluoxetine is often associated with weight loss rather than gain, so you sound like you've been very unlucky.
    I know it is normally associated with weight loss :-( That's what is so annoying. But the timing and the effect on my appetite definitely links with when I started taking it.

    I am obese. My BMI says so. I was overweight/obese before but I've gained a good stone and a half over the past few months since I started taking the medications.
    (Original post by Kindred)
    Weight gain is a normal side effect of a lot of antidepressants. I suggest you talk to your doctor about how much it bothers you and discuss your options. They may be able to give you something else to counteract the appitite increase, help you try different medications or advise you on how to keep the wright off without medical intervention like exercise and healthier foods.
    You'll need to decide if the weight gain is a dealbreaker as a sideeffect. If you do not think you can manage with it you can ask your doctor to help you manage it or change your medication, if you think you can cope with it you can try methods to help you not put on too much weight and keep going with the fluoxetine.
    Main part though is having an honest discussion with your doctor about your feelings and your priorities. You might like you talk to a service like samaritans or make a pros and cons list to help you work out what you want to do.
    I have talked to them but they don't seem to take it seriously. I have been weighing it up in my head - would I rather be mentally well or lower in weight? I don't think I should have to choose. The fact of the matter is that because my self image is bad as it is, I don't think it is possible to be on a medication that makes me gain weight and to feel better. The more weight I gain the worse my mood goes.

    I haven't asked if there is anything I can have to counteract the appetite increase. I might ask. I didn't know if there was anything that did that.
    Online

    3
    ReputationRep:
    (Original post by Anonymous)
    I have talked to them but they don't seem to take it seriously. I have been weighing it up in my head - would I rather be mentally well or lower in weight? I don't think I should have to choose. The fact of the matter is that because my self image is bad as it is, I don't think it is possible to be on a medication that makes me gain weight and to feel better. The more weight I gain the worse my mood goes.

    I haven't asked if there is anything I can have to counteract the appetite increase. I might ask. I didn't know if there was anything that did that.
    I'm not sure what there is, but i'm sure if there is something to increase appetite there must me something that does the opposite.

    You shouldn't have to choose between being mentaly well and your weight, but you may have to choose between weight and the medication you are currently on. If the weight is really annoying for you you may have to choose between changing to a different AD and sticking with this one and having to deal with the weight issures. It depends on what the doctor can offer you.

    Have a bit of a think about it and go to see your doctor. Tell them the the weight is a big issue for you as it is a route to your anxiety and that you feel you need something to be done about it. Say that you are considering changing medication, but do not know what your options would be. Make it clear that this is a big issue for you and you can't just ignore it like other side effects.

    You may have to stick to your guns a bit, but if this is something that could impact your mental health negatively you will want to sort something out. Hope it goes well and you can find a simple solution.
 
 
 
Write a reply… Reply
Submit reply
Updated: November 15, 2016
TSR Support Team

We have a brilliant team of more than 60 Support Team members looking after discussions on The Student Room, helping to make it a fun, safe and useful place to hang out.

Poll
Should gherkins be in burgers?

The Student Room, Get Revising and Marked by Teachers are trading names of The Student Room Group Ltd.

Register Number: 04666380 (England and Wales), VAT No. 806 8067 22 Registered Office: International House, Queens Road, Brighton, BN1 3XE

Quick reply
Reputation gems: You get these gems as you gain rep from other members for making good contributions and giving helpful advice.